NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 27, 2016
Use of prednisone in elderly
My mother-in-law has received monthly shots of predisone for her arthritis for about a year. She recently had a case of the shingles and seems to have recovered. Lately she is having trouble with aching all over (bones) and seems unable to do her normal activities, plus black, tarry stools She has taken Detrol (generic) for 4 or 5 years. She was recently diagnosed with bone loss. She is 85.
I`m concerned that the use of Prednisone and Detrol may be causing her bone problem, dementia and inability of caring for herself. Her Doctor seems unconcerned. What should we watch for?
Many factors could cause the signs and symptoms you describe. With the minimal information provided, it is challenging to give you specific details about what to watch for with your Mother. It would be helpful to get a second opinion about your Mother's situation, perhaps from an expert in geriatric medicine so that you may obtain additional information from a second health care provider. You could contact your local area agency on aging (usually in the phone book, Council on Aging, Area Senior Services) for assistance with referral.
Evelyn L Fitzwater, DSN, RN
Associate Professor Emerita
Associate Director of the
College of Nursing
University of Cincinnati